Hail, Nolan
- When
- May 15, 3:05 PM CST
- Where
- Nolan County, 0.58 mi E of Nolan
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.270, -100.240
The combination of a dryline and an upper level disturbance produced a few severe thunderstorms across the Big Country and the counties of Brown and San Saba. The storms produced mostly damaging winds and a few reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of a dryline and an upper level disturbance produced a few severe thunderstorms across the Big Country and the counties of Brown and San Saba. The storms produced mostly damaging winds and a few reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 15, 2:59 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 359 PM CDT WED MAY 15 2013 .SHORT TERM... COMPLEX SETUP THIS AFTERNOON WITH A WEAK UPPER LOW LIFTING NORTHEAST INTO OKLAHOMA...AND AN UPPER LEVEL DISTURBANCE ROTATING SOUTHEAST INTO TEXAS FROM NEW MEXICO ON THE BACK SIDE OF THE SYSTEM. ALSO HAVE A DRYLINE MIXING EAST INTO OUR WESTERN COUNTIES. AIRMASS IS VERY UNSTABLE ACROSS OUR AREA EAST OF THE DRYLINE. GIVEN THE FAVORABLE COMBINATION OF INSTABILITY AND VERTICAL SHEAR...A SEVERE THUNDERSTORM WATCH /NUMBER 160/ HAS BEEN ISSUED FOR THE BIG COUNTRY...THE NORTHERN CONCHO VALLEY AND NORTHERN HEARTLAND. THUNDERSTORMS EXPECTED TO DEVELOP AND INCREASE IN COVERAGE THROUGH THE EVENING AND EARLY NIGHTTIME HOURS...WITH THE HIGHEST CHANCE ACROSS THE BIG COUNTRY AND HEARTLAND AREAS. STORMS MAY CONGEAL INTO A MCS BY EARLY TONIGHT. THE DRYLINE IS EXPECTED TO SURGE EAST ACROSS OUR AREA ON THURSDAY. WITH LOW-LEVEL WESTERLY FLOW /WITH DOWNSLOPING COMPONENT/ AND STRONG EASTWARD EXPANSION OF THE LOW-LEVEL THERMAL RIDGE... TEMPERATURES WILL BE HOT ON THURSDAY. AFTERNOON HIGHS EXPECTED TO RANGE FROM AROUND 90 IN THE NORTHEASTERN BIG COUNTRY...TO NEAR 100 IN THE CONCHO VALLEY. .LONG TERM... THE MAIN TOPIC IN THE LONG TERM IS THE HEAT WITH MUCH ABOVE NORMAL MAXIMUM TEMPERATURES EXPECTED THROUGH THE WEEKEND AND WELL INTO NEXT WEEK. ALSO OF INTEREST IS THE CHANCE FOR THUNDERSTORMS DURING THE WEEKEND. GIVEN THE STRENGTH OF THE LOW-LEVEL THERMAL RIDGE... HAVE TWEAKED MAX TEMPERATURES A COUPLE OF DEGREES HIGHER FOR FRIDAY...INTO THE 98-103 DEGREE RANGE. THIS WEEKEND AN UPPER TROUGH IS PROGGED TO MOVE EAST FROM THE GREAT BASIN ACROSS THE ROCKIES SATURDAY NIGHT...AND INTO THE CENTRAL AND SOUTHERN PLAINS ON SUNDAY. HAVE SLIGHT CHANCE POP FOR MUCH OF WEST CENTRAL TEXAS SATURDAY NIGHT...FOR POSSIBILITY OF THUNDERSTORMS MOVING INTO OUR AREA AFTER DEVELOPING ON A DRYLINE TO OUR WEST. WITH SOME TIMING UNCERTAINTY...HAVE NOT EXTENDED POPS INTO SUNDAY YET. THIS MAY BE NEEDED IF THE UPPER TROUGH IS A LITTLE SLOWER TO MOVE EAST. THE STRONG LOW-LEVEL THERMAL RIDGING PATTERN IS PROGGED TO CHANGE LITTLE THROUGH THE WEEKEND AND WELL INTO NEXT WEEK. THUS EXPECT TO SEE A CONTINUATION OF WELL-ABOVE NORMAL DAILY HIGH TEMPERATURES /WELL IN THE 90S TO 100 OR ABOVE/. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 68 95 68 101 72 / 30 10 5 5 5 SAN ANGELO 68 100 69 103 71 / 20 5 5 5 5 JUNCTION 68 98 68 99 70 / 30 5 5 5 5 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 545 AM CDT WED MAY 15 2013 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-161045- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 545 AM CDT WED MAY 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN HALF OF THE AREA...GENERALLY EAST OF AN ABILENE...TO SAN ANGELO...TO SONORA LINE. SOME OF THESE STORMS COULD BE STRONG TO SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
405 PM CDT WED MAY 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL NOLAN 32.27N 100.24W
05/15/2013 E1.00 INCH NOLAN TX FIRE DEPT/RESCUE
&&
EVENT NUMBER SJT1300220
DOLLThe Dyess AFB radar (KDYX), 97 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
7 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.
A few tree limbs were blown down. The largest limb was 2 to 3 inches in diameter and was 4 to 5 feet long.
Lightning struck the Trinity Church of the Nazarene in the 3300 block of State Street. A church official estimated the damage to be two hundred and fifty thousand dollars.
A wind gust of 60 mph was reported.
Several large tree limbs were blown down.
Several large tree limbs were blown down.
Several large branches were blown down. The largest branches were 12 inches in diameter and were 8 to 10 feet long.
Large pecan limbs with a diameter of 6 to 12 inches and a length of 8 feet were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452030, 452033, 452036, 452050, 452031, 452038, 452032, 452044, 452052, 452042, 452034, 452054.